Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Aug 2, 2017, 3:14 PM PDT for Fresno County, Madera County, Mariposa County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 3:14 PM PDT (22:14 UTC)
- Expired
- Aug 2, 2017, 3:45 PM PDT
- In force
- 31 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fresno County, CA, Madera County, CA, Mariposa County, CA
The radar
The San Joaquin Valley radar (KHNX), 145 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 3192 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
584
WUUS56 KHNX 022214
SVRHNX
CAC019-039-043-022245-
/O.NEW.KHNX.SV.W.0007.170802T2214Z-170802T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Joaquin Valley CA
314 PM PDT WED AUG 2 2017
The National Weather Service in Hanford CA has issued a
* Severe Thunderstorm Warning for...
East central Mariposa County in central California...
Northeastern Madera County in central California...
Northeastern Fresno County in central California...
* Until 345 PM PDT
* At 314 PM PDT, a severe thunderstorm was located near Graveyard
Meadow, or 7 miles southwest of Clover Meadow Wilderness Office,
moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Large hail is expected along with possible wind damage to
roofs, siding, and trees.
* Locations impacted include...
Clover Meadow Wilderness Office, Buck Camp Ranger Station and
Graveyard Meadow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 11947 3773 11926 3740 11924 3743 11956
TIME...MOT...LOC 2214Z 003DEG 18KT 3746 11940
HAIL...1.00IN
WIND...60MPH
$$
Andersen2 follow-up statements
208
WWUS56 KHNX 022228
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
328 PM PDT WED AUG 2 2017
CAC019-039-043-022245-
/O.CON.KHNX.SV.W.0007.000000T0000Z-170802T2245Z/
Mariposa CA-Madera CA-Fresno CA-
328 PM PDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR EAST CENTRAL MARIPOSA...NORTHEASTERN MADERA AND NORTHEASTERN
FRESNO COUNTIES...
At 328 PM PDT, a severe thunderstorm was located near Nature Point,
moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clover Meadow Wilderness Office, Buck Camp Ranger Station and
Graveyard Meadow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 11947 3773 11926 3740 11924 3743 11956
TIME...MOT...LOC 2228Z 003DEG 18KT 3739 11940
HAIL...1.00IN
WIND...60MPH
$$
Andersen552
WWUS56 KHNX 022237
SVSHNX
Severe Weather Statement
National Weather Service San Joaquin Valley CA
337 PM PDT WED AUG 2 2017
CAC019-039-043-022247-
/O.EXP.KHNX.SV.W.0007.000000T0000Z-170802T2245Z/
Mariposa CA-Madera CA-Fresno CA-
337 PM PDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARIPOSA...
NORTHEASTERN MADERA AND NORTHEASTERN FRESNO COUNTIES WILL EXPIRE AT
345 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3774 11947 3773 11926 3740 11924 3743 11956
TIME...MOT...LOC 2237Z 003DEG 18KT 3738 11940
$$
AndersenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:04 PM PDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 2, 2:04 PM PDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 204 PM PDT Wed Aug 2 2017 .SYNOPSIS... A ridge of high pressure will remain over the western states while a area of low pressure remains west of the California coast through Friday. The resultant easterly flow will keep monsoonal moisture in place for a continued threat of thunderstorms. The low will move to the north later this weekend with the winds aloft shifting to the southwest bringing drier air. && .DISCUSSION... A ridge of high pressure will remain over the western states with an area of low pressure off the southern California coast through Thursday. An east-southeasterly flow around these systems has been drawing subtropical moisture northward yesterday and today. This is creating a complex pattern over the forecast area, with very moist air across the south and drier air across the north. Most of the moisture remained to our south Tuesday, but has pushed northward into Kern County today. A band of precipitation moved northward into the desert areas this morning and has continued to move north across the mountains and into the southern San Joaquin Valley this afternoon. This band has mostly been light showers with just a few brief thunderstorms so far this afternoon, but additional develop will need to be watched closely as thunderstorms could produce heavy rain. This band is expected to continue to move slowly northwest the remainder of this afternoon and evening. The big question is how far north will it go before it falls apart. Hi-res models are indicating that it could move north into into Fresno county this evening, so have maintained slight chance pops from Fresno southward. Mid-level moisture will continue to move into the area Thursday, keeping the chance of showers and thunderstorms going across Kern County through the early evening. In addition, thunderstorms are developing across the Sierra Nevada this afternoon. Expect these storms to continue through the evening hours and then redevelop again Thursday afternoon as plenty of moisture and instability remain in place. The temperature forecast is complicated by the clouds moving up from the south as well as any clouds that drift off the Sierra. Most of the northern part of the San Joaquin Valley has been cloud free today while the south valley has become mostly cloudy. With very warm overnight temperatures last night, we had a head start with the warming and many areas in the valley have reached or exceeded 100 degrees already. Bakersfield reached 100 by 11 am, but then the warming stopped as the clouds increased. Expect there to be enough cloud cover around to keep minimum temperatures quite warm again tonight but afternoon highs down a few degrees Thursday. Expect highs in the San Joaquin Valley to be generally 100-103 degrees Thursday. The low off the coast will move northward Friday and Saturday, turning the flow aloft more southerly and then southwesterly and ending the influx of moisture into the central California interior. However, enough moisture and instability remain for convection to continue over the Sierra each afternoon and evening through early next week. Temperatures Friday through next Wednesday are expected to change little from day to day with highs in the San Joaquin Valley near 100 degrees. && .AVIATION... In the Sierra Nevada, a chance of afternoon thunderstorms through 06z Thursday and again after 18z Thursday. In the Kern County Mountains and Desert areas, a chance of showers and thunderstorms through 00z Friday. In the San Joaquin Valley, a slight chance of showers and thunderstorms through 06z Thursday from Fresno County southward. A slight chance of showers and thunderstorms continues over Kern County through 00z Friday. Otherwise, VFR conditions will prevail across the Central CA Interior during the next 24 hours. && .AIR QUALITY ISSUES... On Wednesday August 2 2017... Unhealthy for sensitive groups in Fresno... Kern and Tulare Counties. Further information is available at Valleyair.org && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... NONE. && public...Bean avn/fw...Bean synopsis...Bean weather.gov/hanford
In the hours before
Special weather statement, Aug 2, 2:36 PM PDT, 38 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 236 PM PDT WED AUG 2 2017 CAZ096-022215- Sierra Nevada from Yosemite to Kings Canyon CA- 236 PM PDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARIPOSA AND NORTHEASTERN MADERA COUNTIES UNTIL 315 PM PDT... At 236 PM PDT, Doppler radar was tracking a strong thunderstorm near Clover Meadow Wilderness Office, moving southeast at 8 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Clover Meadow Wilderness Office, Buck Camp Ranger Station, Graveyard Meadow and Green Mtn. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3760 11956 3772 11942 3764 11914 3740 11928 TIME...MOT...LOC 2136Z 309DEG 9KT 3757 11935 Andersen
Special weather statement, Aug 2, 2:42 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
242 PM PDT WED AUG 2 2017
CAZ096-022230-
Sierra Nevada from Yosemite to Kings Canyon CA-
242 PM PDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUOLUMNE COUNTY
UNTIL 330 PM PDT...
At 241 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Lake Eleanor Ranger Station, moving
south-southwest at 9 mph.
Dime size hail, brief heavy downpours, and winds in excess of 30 mph
will be possible with this storm.
Locations impacted include...
Lake Eleanor Ranger Station, Paradise Meadow and Lower Kibbie Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3802 11956 3797 11989 3800 11987 3804 11988
3804 11987 3805 11988 3809 11984 3810 11973
3812 11971 3815 11963 3816 11962
TIME...MOT...LOC 2141Z 032DEG 11KT 3810 11978
AndersenThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:53 PM PDT | Special Weather Statement | HNX | 37 min | |
| Aug 1, 7:16 PM PDT | Special Weather Statement | HNX | Kern | 29 min |
| Aug 1, 7:51 PM PDT | Special Weather Statement | HNX | Kern | 24 min |
| Aug 2, 2:36 PM PDT | Special Weather Statement | HNX | Mariposa | 39 min |
| Aug 2, 2:42 PM PDT | Special Weather Statement | HNX | Tuolumne | 48 min |
| Aug 2, 2:46 PM PDT | Severe Thunderstorm Warning | HNX | Madera, Mariposa | 29 min |
| Aug 2, 2:49 PM PDT | Flash Flood Warning | HNX | Madera, Mariposa | 86 min |
| Aug 2, 3:16 PM PDT | Special Weather Statement | HNX | Mono | 44 min |
| Aug 2, 3:43 PM PDT | Areal Flood Advisory | HNX | Mariposa, Tuolumne | 3 hr |
| Aug 2, 4:01 PM PDT | Special Weather Statement | HNX | Tuolumne | 29 min |
| Aug 2, 4:33 PM PDT | Special Weather Statement | HNX | Tuolumne | 27 min |
| Aug 2, 4:44 PM PDT | Special Weather Statement | HNX | 46 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.